Thunderstorm Wind, Garden
- When
- August 13, 5:23 PM MST
- Where
- Garden County, 5.4 mi SE of Oshkosh
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.370, -102.250
Thunderstorms developed in the southern Nebraska Panhandle during the early evening hours of August 13th. This activity initiated along a surface trough of low pressure.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms developed in the southern Nebraska Panhandle during the early evening hours of August 13th. This activity initiated along a surface trough of low pressure. As activity tracked to the east-southeast, it became severe across the southeastern Nebraska Panhandle and southwestern Nebraska. Wind gusts up to 75 MPH were reported with this activity over far southwestern Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 13, 4:23 PM MST, 1 hour earlier. Its key messages:
Area Forecast Discussion National Weather Service North Platte NE 623 PM CDT Tue Aug 13 2024 .KEY MESSAGES... - A Slight Risk (Level 2 of 5) for severe weather across southwestern Nebraska this evening and tonight. Tonight's primary severe threat will be severe wind gusts and locally heavy rainfall. Storms this evening will have the capability of bringing over 1 inch of rain under the heavier downpours. - A Marginal Risk (Level 1 of 5) for all of western and north central Nebraska tomorrow afternoon for wind and hail. - The week continues on with near seasonal temperatures and near daily rain chances through the end of the week. && .SYNOPSIS... Issued at 331 PM CDT Tue Aug 13 2024 Upper level analysis and water vapor satellite imagery reveal a low amplitude ridge over western Nebraska, with an upper level disturbance in the flow. At the surface, a stationary front is observed along the Nebraska-Wyoming border. A few showers and thunderstorms are noted on satellite and radar across the western Nebraska Panhandle and northeastern Colorado. && .SHORT TERM /THROUGH WEDNESDAY NIGHT/... Issued at 331 PM CDT Tue Aug 13 2024 As storms develop this afternoon along the front, they will continue to trek to the east, eventually reaching western Nebraska. Better instability exists over northeast Colorado, where CAPE values this afternoon hover around 1000-1500 J/kg, expected to increase around 1500-2000 J/kg late this afternoon into the evening. The upper level flow remains relatively slow, with only around 25 kts at 500 mb. With the more marginal shear, a more multi-cellular mode is expected for convection this evening, with the greatest severe potential being damaging wind gusts, though some large hail cannot be ruled out. With the increasing confidence in more organized convection this evening, the Storm Prediction Center upgraded the Marginal Risk for today into a Slight Risk across portions of southwest Nebraska, generally along and south of Interstate 80. Interestingly, PWAT values across western Nebraska are around 1.5 inches, which puts it around our 50th to 75th percentile compared to climatology. However, the PWAT values have been increasing the past 24 hours, thanks to southeast flow pumping more moisture into the region. Latest model guidance has been picking up on the efficient rain processes, and multiple models have painted a stripe of higher QPF values across southwest Nebraska, with some solutions further north into the Sandhills. Although wind is the primary severe weather concern with storms this evening and overnight, will need to keep a close eye on the potential training nature of storms this evening. With the amount of available moisture, storms this evening could be quite efficient rain producers, with widespread precipitation coverage across southwest Nebraska ranging from .5 inches to 1 inch. However, if the storms train, would not be surprised to see locally higher amounts in excess of 2 inches. On the topic of moisture, after rain and storms clear out of the area early Wednesday morning, there is yet again a chance of patchy fog through the morning hours. With the recent rainfall, humidity values will be near 100 percent, with calm winds to boot. Currently unsure on how dense the fog may get, but will need to keep a close eye on visibilities overnight to see whether any fog headlines are required in the morning. As for Wednesday, a break in the cloud cover is expected late Wednesday morning, which will help with daytime heating. With all the recent moisture, and another shortwave in the upper level flow, another round of severe weather may be on deck. Guidance suggests the possibility of CAPE in excess of 2000 J/kg across central Nebraska, however, there is question on how far west this will extend. Again, upper level flow is not overly robust, with 500 mb winds around 30 kts. Forecast soundings appear supportive of large hail in stronger cells, and cannot rule out potential for severe wind gusts. As of now, the ingredients for more organized severe weather appear to be lining up over eastern Nebraska. However, as storms initiate over central and north central Nebraska, there may be a window for potentially severe thunderstorms tomorrow afternoon and evening. For now, the Storm Prediction Center has placed a Marginal Risk for severe weather across all of western and north central Nebraska for Wednesday. && .LONG TERM /THURSDAY THROUGH TUESDAY/... Issued at 331 PM CDT Tue Aug 13 2024 An upper level low will attempt to flatten the low amplitude ridge over western Nebraska Wednesday afternoon, bringing more zonal flow on Wednesday night and Thursday, before another ridge is expected on Friday. A few shortwaves are expected to track through the upper level flow, and with those shortwaves, at least slight chances of showers and thunderstorms through the end of the week. At this time, the severe potential of any thunderstorms remains uncertain. By the weekend, precipitation chances are expected to drop below 20 percent, but will need to see how guidance handles the upper level flow. There were already deviations setting up in spaghetti plots by the weekend, so will need to keep an eye on model trends to see how these deviations resolve. Also of note, will be the return to seasonal temperatures, generally highs in the 80s, starting as early as Wednesday. && .AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/... Issued at 625 PM CDT Tue Aug 13 2024 Low stratus will persist across much of southwest into central and north central Nebraska into tomorrow morning, with MVFR CIGs continuing. Additionally, thunderstorms will impact southwest Nebraska terminals late this evening and tonight, with brief MVFR visibilities and gusty, erratic winds. Patchy fog is then possible for terminals along and east of Highway 83 tomorrow morning. By early tomorrow afternoon, a gradual improvement to VFR is expected from west to east, with VFR expected to prevail for all area terminals by tomorrow evening. Winds remain southerly tonight before transitioning northwesterly tomorrow afternoon, at around 10 to 15kts. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Richie SHORT TERM...Richie LONG TERM...Richie AVIATION...Brown
Hazardous Weather Outlook National Weather Service North Platte NE 230 PM CDT Tue Aug 13 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-141930- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 230 PM CDT Tue Aug 13 2024 /130 PM MDT Tue Aug 13 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Scattered severe thunderstorms are possible across southwest Nebraska this evening. The area of concern is generally along and south of Interstate 80 and the primary hazards are wind damage and locally heavy rainfall which may cause flooding in some areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated strong or severe thunderstorms are possible across western and north central Nebraska Wednesday afternoon and evening. The primary hazards are wind damage and large hail. Rain and thunderstorms will be possible daily Thursday through Monday. At this time, the threat for severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service North Platte NE
505 PM MDT Tue Aug 13 2024
NEZ022-132345-
Garden NE-
505 PM MDT Tue Aug 13 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GARDEN COUNTY
THROUGH 545 PM MDT...
At 505 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lisco, or 18 miles west of Oshkosh, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lisco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4158 10263 4160 10248 4130 10238 4124 10261
4139 10261 4140 10264
TIME...MOT...LOC 2305Z 332DEG 15KT 4147 10269
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BrownSpecial Weather Statement
National Weather Service North Platte NE
542 PM MDT Tue Aug 13 2024
NEZ022-056-140030-
Deuel NE-Garden NE-
542 PM MDT Tue Aug 13 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GARDEN AND
NORTHEASTERN DEUEL COUNTIES THROUGH 630 PM MDT...
At 542 PM MDT, Doppler radar was tracking a strong thunderstorm near
Oshkosh, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Oshkosh and Intersection of Highway 27 and 9 Mile Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4146 10261 4149 10240 4118 10209 4116 10246
TIME...MOT...LOC 2342Z 319DEG 23KT 4139 10247
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BrownSpecial Weather Statement
National Weather Service North Platte NE
620 PM MDT Tue Aug 13 2024
NEZ022-056-057-140100-
Deuel NE-Garden NE-Keith NE-
620 PM MDT Tue Aug 13 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN KEITH...
SOUTHEASTERN GARDEN AND NORTHEASTERN DEUEL COUNTIES THROUGH 700 PM
MDT...
At 620 PM MDT, Doppler radar was tracking a strong thunderstorm near
Oshkosh, moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lewellen, Ash Hollow State Historical Park, Ruthon, Clear Creek State
Wildlife Management Area, Bluewater Battlefield State Historical
Park, and Windlass Hill.
This includes Highway 92 between mile markers 115 and 122.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
the Panhandle of and southwestern Nebraska.
&&
LAT...LON 4135 10235 4145 10224 4136 10193 4116 10213
TIME...MOT...LOC 0020Z 303DEG 9KT 4137 10225
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BrownThe North Platte radar (KLNX), 154 km away, was scanning. The volume nearest the first event began at 00:22 UTC.
5 thunderstorm wind. Local standard time, as filed.
Small tree snapped off.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212499, 1212500, 1212501, 1212502, 1212503.